Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Treated for bone cancer. Taking tamoxifen for breast cancer, have bowel cancer. Relief for hip joint pain?

User rating for this question
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6593 Questions
I am 69years old.........female from NZ and have pain in my hip joint for 3 weeks. I have 20 bone cancer in my 9th rib and have just finished(November 2012) a biophosphonate IV course(4) treatments. I am on Tamoxifen for breast cancer and have had bowel cancer and have just had a glucosamine tablets daily
Posted Tue, 16 Apr 2013 in Bones, Muscles and Joints
Answered by Dr. Pavan Kumar Gupta 2 hours later

Thanks for the query.

Pain in the hips may be caused by medications associated with treatment of primary breast cancer. However, bone pain can also be a sign of metastases to the bone.

There have been reports of patients having severe muscle, joint, and/or bone pain after taking bisphosphonate medications. This complication may arise days, months, or even years after starting bisphosphonate therapy.
In large studies, women taking BISPHOSPHONATES have had atypical or unusual fractures in thigh bone (femur) in the subtrochanteric region, resulting in hip pain.
Although this occurs after many years of treatment with BISPHOSPHONATES, but still this possibility should be kept in mind while looking for cause for pain in your hip joint.

You should consult your doctor and get MRI of hip joint and/ or PET bone scan done to rule out the metastasis or any other cause.

I hope it helps; however you may revert to me for any further query.

Best of luck
Above answer was peer-reviewed by
Follow-up: Treated for bone cancer. Taking tamoxifen for breast cancer, have bowel cancer. Relief for hip joint pain? 44 hours later
Thankyou so much for the reply. I am due to have a bone scan and a CT Scan of my chest and pelvis in August but might attempt to bring this forward as I had the scans in July 2012. The pain in my hip/bone is always worse at night and i am taking pain killers. I would hope this is the right way forward

Kind regards
Answered by Dr. Pavan Kumar Gupta 29 minutes later

Yes, the right way to proceed ahead is a CT scan. It would help in clinching the diagnosis and further treatment.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor